MAUDE Adverse Event Report: COOK INC FILIFORM DOUBLE PIGTAIL URETERAL STENT SET; FAD STENT, URETERAL

COOK INC FILIFORM DOUBLE PIGTAIL URETERAL STENT SET; FAD STENT, URETERAL
Model Number G15120
Medical Device Problem Codes Break (1069); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: preamendment.This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the filiform double pigtail ureteral stent set broke at the distal end as the doctor was trying to pull it out during a left ureteroscopy with laser lithotripsy and stent removal procedure.The stent was encrusted at the proximal end and a stone had formed.Due to the applied pressure and the size of the stone, the doctor was unable to pull the stent out and therefore it was unable to withstand the pressure and snapped.The doctor was able to finish the case and no additional procedures were required.The patient was safe and another stent was placed after the stone burden was removed.The proximal end of the stent was removed from the renal pelvis with three pronged grasper that fit through a ureteroscope.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual examination of the returned stent was conducted.A review of complaint history, the device history record, quality control data and specifications was also performed.One used 6fr 24cm stent (133724) was received.Device was returned in used condition and in two segments.The proximal coil segment with 1.3cm of stent body is still attached.It is severed at 23cm from the edge of the distal coil.The distal coil segment measured 23cm from the edge of the coil to the point of separation.The total length of stent segments returned measured 24.3cm from coil to coil.The edges at the point of separation are uneven and jagged.The separation was noted to occur at a side port.The distal coil showed extreme degradation on the material surface.The recommended indwelling time for black silicone stents is 12 months.It was reported the stent was initially placed on (b)(6) 2017 and then removed (b)(6) 2018.The indwelling time was almost 6 months.The device history record was reviewed and no non-conformances were found related to the reported issue.A review of complaint history shows this complaint to be the only reported complaint associated to the complaint lot number 7636526.The instructions for use (ifu) states, ¿do not force set components during placement, replacement, or removal.Carefully remove the set components if any resistance is encountered.¿ there is no mention of device placement and handling.Per the ifu, ¿improper handling can seriously weaken the stent.Acute bending or overstressing during placement may result in subsequent separation of the stent at the point of stress after a prolonged indwelling period.¿ stent fracture is a known inherent risk of ureteral stent placement.The ifu advises, ¿individual variations of interaction between stents and the urinary system are unpredictable.The probable cause of this event are disease progression and human anatomy related based on the clinical assessment of the reported description of the event.Measures have been initiated to address this failure mode.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
FILIFORM DOUBLE PIGTAIL URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7473065
Report Number1820334-2018-01189
Device Sequence Number114193
Product Code FAD
UDI-Device Identifier00827002151208
UDI-Public(01)00827002151208(17)200131(10)7636526
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG15120
Device Catalogue Number133724
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/10/2018
Supplement Date Received by Manufacturer05/14/2018
Initial Report FDA Received Date04/30/2018
Supplement Report FDA Received Date05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;